Idaho, 2008Blizzard and Winter Storm in Idaho, February 6 to 8, 2008
February 6 to 8, 2008 · NWS MSO · 6 events in 4 counties and zones
On February 6-8, a persistant winter storm moved east across North Central Idaho and produced heavy snowfall and gusty winds in many locations.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.5 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On February 6-8, a persistant winter storm moved east across North Central Idaho and produced heavy snowfall and gusty winds in many locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 6, 2:37 PM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Feb 6, 2:37 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MST WED FEB 6 2008
...MAJOR WINTER STORM TO IMPACT WESTERN MONTANA AND NORTH CENTRAL
IDAHO TONIGHT THROUGH EARLY FRIDAY MORNING...
.DISCUSSION...LATEST SATELLITE IMAGERY SHOWS THAT THERE MIGHT BE
EVEN MORE MOISTURE PRESENT WITH THE APPROACHING SYSTEM THAN WHAT
THE MODELS CURRENTLY INDICATE. SURFACE OBSERVATION PLOTS SHOW THAT
PRESSURE GRADIENTS ARE FAIRLY WEAK AT THE MOMENT...BUT THIS WILL
BEGIN TO CHANGE AS THE SYSTEM BEGINS TO MOVE INTO THE AREA LATE
THIS AFTERNOON.
FOR TONIGHT AND THURSDAY... A VERY MOIST...PACIFIC STORM SYSTEM
WILL MOVE INTO THE WESTERN MONTANA AND NORTH CENTRAL IDAHO
BEGINNING THIS EVENING. HEAVY SNOWFALL WILL FIRST DEVELOP IN THE
MOUNTAINS AS THE AIRMASS IS LIFTED OVER THE TERRAIN. SURFACE
PRESSURE GRADIENTS WILL BEGIN TO TIGHTEN CONSIDERABLY AND WINDS
WILL BEGIN TO INCREASE. THE HIGHEST WINDS ARE EXPECTED TO OCCUR
ACROSS THE CAMAS PRAIRIE OF IDAHO AND ALSO ALONG THE I-90 CORRIDOR
BETWEEN DEER LODGE AND ANACONDA. THERE IS A POSSIBILITY THAT
BLIZZARD CONDITIONS MAY DEVELOP ON THE CAMAS PRAIRIE YET AGAIN.
HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A BLIZZARD
WARNING AT THIS TIME...SO HAVE CHOSEN TO ISSUE A WINTER STORM
WARNING INSTEAD. ALSO DURING THE OVERNIGHT HOURS...THE UPPER LEVEL
JET WILL MOVE OVER TOP THE REGION...FURTHER ENHANCING THE SNOWFALL
RATES. THIS EVENT WILL CONTINUE INTO THURSDAY AS THE UPPER LEVEL
SYSTEM REMAINS OVERHEAD AND AS A COLD FRONT PUSHES THROUGH THE
AREA.
THURSDAY MORNINGS IN THE WIDER VALLEY LOCATIONS OF WRN MONTANA COULD
BE TRICKY. THE STRONG WESTERLY FLOW ALOFT IS EXPECTED TO BECOME
SO STRONG DURING THE LATE OVERNIGHT AND MORNING HOURS THAT
DOWNSLOPING EFFECTS THAT ARE NORMALLY PRESENT DURING THESE
PATTERNS...SHOULD BE OVERWHELMED. THE COMBINATION OF MODERATE
SNOWFALL RATES AND WINDY CONDITIONS MAY CREATE SIGNIFICANT BLOWING
AND DRIFTING SNOW DURING THE MORNING AND EARLY AFTERNOON HOURS
BEFORE TEMPERATURES RISE ABOVE FREEZING LATE IN THE DAY.
FRIDAY AND FRIDAY NIGHT...THE ACTIVE PATTERN CONTINUES WITH
ANOTHER SIGNIFICANT WINTER WEATHER EVENT. VERY FAVORABLE ISENTROPIC
LIFT WITH A STRONG MID LEVEL JET AND ABUNDANT PACIFIC MOISTURE WILL
ENHANCE OROGRAPHIC LIFT FOR SIGNIFICANT MOUNTAIN SNOWS. AROUND A
FOOT...LOCALLY 2 FEET...IS EXPECTED OVER LOOKOUT AND LOLO PASSES.
STRONG WINDS COULD PRODUCE LOCAL WHITEOUT CONDITIONS.
THE LARGER VALLEYS OF WEST CENTRAL MONTANA WILL LARGELY BE
SHADOWED OUT OF PRECIPITATION FRIDAY MORNING DUE TO DOWNSLOPING
FROM STRONG MIDLEVEL WINDS. BY FRIDAY AFTERNOON INCREASING
ATMOSPHERIC INSTABILITY FROM A PASSING SURFACE LOW WILL PRODUCE
CONVECTIVE SNOWS THROUGH MUCH OF FRIDAY EVENING...PRODUCING LOCAL
BURSTS OF ACCUMULATING SNOW...ESPECIALLY IN THE MISSOULA/BITTERROOT
VALLEYS. AN ARCTIC AIRMASS WILL BRIEFLY NOSE ITS WAY INTO PARTS
OF THE FLATHEAD VALLEY AND BRING A PERIOD OF STRONG NORTHEAST
WINDS AND COLDER TEMPERATURES. AT THIS TIME IT APPEARS THE DEPTH
OF THE COLDEST AIR WILL BE TOO FAR EAST TO MAKE A BIG IMPACT TO
THE REGION.
SATURDAY THROUGH MONDAY...WEAK RIDGING WILL BRING A BRIEF DRYING
PERIOD TO MOST OF THE REGION. SUNDAY AND MONDAY THE MODELS ARE
SHOWING A RETURN TO A ZONAL WESTERLY FLOW WHICH WILL BRING A
SERIES OF MAINLY MOUNTAIN SNOWS THROUGH WEDNESDAY.
MONDAY NIGHT THROUGH THURSDAY...GFS AND ECMWF START OUT THE WEEK IN
PHASE WITH EACH OTHER AS BOTH INDICATE A WEAK UPPER LEVEL RIDGE
OVER THE NORTHERN ROCKIES. SHORTWAVE ENERGY WILL MOVE THROUGH
NORTHWEST MONTANA MONDAY EVENING AND AREAS OF LIGHT SNOW ARE EXPECTED
THROUGH TUESDAY FOR NORTHWEST MONTANA AND THE IDAHO PANHANDLE.
SOUTHWEST WINDS WILL USHER IN SLIGHTLY WARMER AIR TUESDAY WHICH
SHOULD BE THE WARMEST DAY NEXT WEEK. THE MODEL SOLUTIONS DIVERGE
WITH THE ENTRANCE OF THE NEXT UPPER LEVEL TROUGH. OVERNIGHT
TUESDAY INTO WEDNESDAY MORNING IS THE MOST PROBABLE TIMING FOR THE
ASSOCIATED COLD FRONT TO MOVE THROUGH WHICH WILL BRING WIDESPREAD
SNOW ACROSS THE AREA. POST FRONTAL SNOW SHOWERS WILL CONTINUE
BEHIND THE FRONT ALONG WITH COOLER TEMPERATURES WEDNESDAY AND INTO
THURSDAY.
&&
.AVIATION...SNOW SHOWERS CONTINUE TO INCREASE THIS EVENING AS AN
APPROACHING PACIFIC SYSTEM MOVES INTO THE REGION. EXPECT WIDESPREAD
SNOW...LOW CEILINGS AND MOUNTAIN OBSCURATIONS BEGINNING OVERNIGHT
AFFECTING ALL TERMINALS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
BUTTE/BLACKFOOT REGION.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY
FOR BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
NIGHT FOR BITTERROOT/SAPPHIRE MOUNTAINS-KOOTENAI/CABINET
REGION-LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
WEST GLACIER REGION.
SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 5 PM MST THURSDAY
FOR MISSOULA/BITTERROOT VALLEYS.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST FRIDAY
FOR LOWER CLARK FORK REGION.
SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 5 PM MST THURSDAY
FOR FLATHEAD/MISSION VALLEYS.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST
THURSDAY FOR WEST GLACIER REGION.
HEAVY SNOW WARNING FROM 8 PM THIS EVENING TO 8 PM MST THURSDAY
FOR KOOTENAI/CABINET REGION.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST
THURSDAY FOR POTOMAC/SEELEY LAKE REGION.
ID...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY
FOR EASTERN LEMHI COUNTY.
WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
NIGHT FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER
MOUNTAINS.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM PST THURSDAY
FOR LOWER HELLS CANYON/SALMON RIVER REGION.
SNOW ADVISORY FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY FOR
WESTERN LEMHI COUNTY.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
THURSDAY FOR OROFINO/GRANGEVILLE REGION.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY
FOR SOUTHERN CLEARWATER MOUNTAINS.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY
FOR NORTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...HENRY
LONG TERM....FOSTER/RPN
AVIATION...FOSTERHazardous weather outlook, Feb 6, 4:34 AM MST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
434 AM MST WED FEB 6 2008
IDZ005>007-MTZ001-002-004-006-043-070000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
434 AM MST WED FEB 6 2008 /334 AM PST WED FEB 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TODAY AND TONIGHT
SNOW AND LOCAL GUSTY WINDS WILL WEAKEN BY LATE MORNING AS COLD
FRONT MOVES EAST OUT OF THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG WINDS AND
HEAVY SNOWFALL ARE POSSIBLE DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ008>010-MTZ003-005-007-070000-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
434 AM MST WED FEB 6 2008 /334 AM PST WED FEB 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
SNOW AND LOCAL GUSTY WINDS WILL WEAKEN BY LATE MORNING AS COLD
FRONT MOVES EAST OUT OF THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG WINDS AND
HEAVY SNOWFALL ARE POSSIBLE DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
3 winter storm, 2 heavy snow, 1 blizzard. Local standard time, as filed.
Heavy Snow, Eastern Lemhi County
- When
- February 6, 7:00 PM MST to February 8, 5:00 AM MST
- Where
- Eastern Lemhi County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
The Idaho Department of Transportation reported 10 to 12 inches of new snowfall accumulations along US Highway 93 between Gibbonsville and Lost Trail Pass. In addition, automated weather stations across Eastern Lemhi County reported wind gusts between 28 mph and 45 mph.
Winter Storm, Northern Clearwater Mountains
- When
- February 6, 8:00 PM PST to February 8, 5:00 AM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
Weather observers in Pierce and Elk River reported 8 to 12 inches of new snowfall accumulations. In addition, nearby automated weather stations reported wind gusts between 20 mph and 29 mph.
Winter Storm, Southern Clearwater Mountains
- When
- February 6, 10:00 PM PST to February 8, 5:00 AM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
The weather observer at Powell reported 9 inches of new snowfall accumulations. The automated weather station at Lolo Pass reported 6 inches of new snowfall accumulations. In addition, nearby automated weather stations reported wind gusts to 29 mph.
Winter Storm, Orofino / Grangeville Region
- When
- February 6, 10:00 PM PST to February 7, 1:00 AM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
The police department in Grangeville reported whiteout conditions across the Camas Prairie from blowing and drifting snow.
Blizzard, Orofino / Grangeville Region
- When
- February 7, 1:00 AM PST to 4:00 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
The police department in Grangeville reported whiteout conditions across the Camas Prairie througout the night. In addition, the automated weather station in Grangeville reported wind gusts to 62 mph. US Highway 95 was closed to travel.
Heavy Snow, Orofino / Grangeville Region
- When
- February 8, 12:39 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Property damage
- $7.5 million
- Reported by
- Newspaper
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Idaho County Free Press reported that the gymnasium roof collapsed under heavy snow loading at the North Idaho Correctional Institution at Cottonwood Butte. 48 inches of snow had accumulated from the recent storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Hail and Damaging Winds in Tennessee, February 6, 2008$150,000 · 55 kt wind · 18 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
- Winter Storm and Strong Wind in Washington, February 6 to 7, 2008$40,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69391, 69382, 69383, 69385, 69387, 74573.